Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 33, NWS Midland/Odessa, TX

March 28, 2006Winkler County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 28, 2006, 6:32 PM CST for Winkler County, Texas. It was in force for 58 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2006, 6:32 PM CST (00:32 UTC)
Expired
Mar 28, 2006, 7:30 PM CST
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 85 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 6:57 PM CSTHAIL 17 E Wink, TX
Mar 28, 7:05 PM CSTHAIL 1Kermit, TX
Mar 28, 7:15 PM CSTTSTM WND DMGKermit, TXQUARTER HAIL AND STRONG WINDS BROKE WINDOWS IN HOMES.
Mar 28, 7:15 PM CSTTSTM WND DMGWink, TXQUARTER HAIL AND STRONG WINDS BROKE WINDOWS IN HOMES.
Mar 28, 7:15 PM CSTTSTM WND GST 65Kermit, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 5:54 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 759 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
759 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 290035
SVRMAF
TXC495-290130-
/O.NEW.KMAF.SV.W.0033.060329T0032Z-060329T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
632 PM CST TUE MAR 28 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINKLER COUNTY IN WEST TEXAS...

* UNTIL 730 PM CST

* AT 628 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 15 MILES SOUTH OF WINK...OR 19
  MILES NORTHEAST OF PECOS...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...  
  WINK...
  KERMIT...
  STATE HIGHWAY 18...
  STATE HIGHWAY 302...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SAFE
SHELTER AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3167 10334 3166 10281 3208 10279 3205 10302
      3199 10304 3199 10309 3198 10324

$$
1 follow-up statement
000 
WWUS54 KMAF 290101
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
700 PM CST TUE MAR 28 2006

TXC495-290130-
/O.CON.KMAF.SV.W.0033.000000T0000Z-060329T0130Z/
WINKLER TX-
700 PM CST TUE MAR 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CST
FOR WINKLER COUNTY...

AT 658 PM CST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR WINK...OR
ABOUT 6 MILES SOUTH OF KERMIT...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THE THE SEVERE THUNDERSTORM 
INCLUDE...KERMIT...STATE HIGHWAYS 18 AND 302..AND THE WINKLER COUNTY 
SANDHILLS PARK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CST
TUESDAY EVENING FOR SOUTHWESTERN TEXAS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3167 10334 3166 10281 3208 10279 3205 10302
      3199 10304 3199 10309 3198 10324

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:08 PM CST, 24 minutes earlier.

Area forecast discussion, Mar 28, 6:08 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
608 PM CST TUE MAR 28 2006

.UPDATE...
WILL SEND AN UPDATE SHORTLY TO INCLUDE SEVERE THUNDERSTORMS WATCH
NUMBER 107...WHICH IS IN EFFECT UNTIL 1100 PM CST.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM NOON CST THURSDAY TO 6 PM CST THURSDAY
     FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...AND SOUTHERN LEA COUNTY.

TX...FIRE WEATHER WATCH FROM NOON CST THURSDAY TO 6 PM CST THURSDAY
     FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS...LOVING...
     REEVES COUNTY AND UPPER TRANS PECOS...WARD...AND WINKLER.

&&

99/99
Hazardous weather outlook, Mar 28, 2:33 PM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 PM CST TUE MAR 28 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-292045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
233 PM CST TUE MAR 28 2006 /133 PM MST TUE MAR 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER WEST TEXAS AND SOUTHEAST
NEW MEXICO TONIGHT. THE BEST CHANCE OF THUNDERSTORMS WILL BE OVER
THE LOWER TRANS PECOS REGION AND THE PERMIAN BASIN. SOME OF THE
STORMS MAY REACH SEVERE LIMITS WITH HAIL AND GUSTY WINDS THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS GENERALLY
EAST OF A LAMESA TO SANDERSON LINE ON WEDNESDAY AFTERNOON. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY WEDNESDAY
AFTERNOON ACROSS THE PERMIAN BASIN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 6:12 PM CSTSevere Thunderstorm WarningMAFWard63 min
Mar 28, 6:26 PM CSTSevere Thunderstorm WarningMAFPecos64 min
Mar 28, 7:28 PM CSTSevere Thunderstorm WarningMAFWinkler37 min
Mar 28, 7:28 PM CSTSevere Thunderstorm WarningMAFPecos62 min
Mar 28, 7:28 PM CSTSevere Thunderstorm WarningMAFPecos62 min
Mar 28, 7:51 PM CSTSevere Thunderstorm WarningMAFReeves38 min
Mar 28, 8:29 PM CSTSevere Thunderstorm WarningMAFPecos61 min
Mar 28, 8:57 PM CSTSevere Thunderstorm WarningMAFTerrell63 min
Mar 28, 9:29 PM CSTSevere Thunderstorm WarningMAFPecos61 min
Mar 28, 9:56 PM CSTSevere Thunderstorm WarningMAFTerrell64 min
Mar 28, 10:11 PM CSTSevere Thunderstorm WarningMAFCrane55 min
Mar 28, 10:26 PM CSTSevere Thunderstorm WarningMAFPecos64 min
Mar 28, 10:43 PM CSTSevere Thunderstorm WarningMAFEctor62 min
Mar 28, 10:46 PM CSTFlash Flood WarningMAFEctor3 hr
Mar 28, 10:54 PM CSTSevere Thunderstorm WarningMAFMidland66 min
Mar 28, 11:07 PM CSTFlash Flood WarningMAFMidland3 hr
Mar 28, 11:47 PM CSTSevere Thunderstorm WarningMAFMartin58 min
Mar 29, 12:20 AM CSTSevere Thunderstorm WarningMAFHoward55 min
Mar 29, 12:22 AM CSTSevere Thunderstorm WarningMAFGlasscock53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.